Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 24, NWS Blacksburg, VA

June 6, 2005Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2005, 3:07 PM EDT for Greenbrier County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 3:07 PM EDT (19:07 UTC)
Expired
Jun 6, 2005, 3:30 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 061908
SVRRNK
WVC025-061930-
/O.NEW.KRNK.SV.W.0024.050606T1907Z-050606T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 330 PM EDT

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS   
STORM WAS LOCATED NEAR LEWISBURG...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...

  LEWISBURG...
  WHITE SULPHUR SPRINGS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3791 8047 3776 8058 3772 8039 3782 8025

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 061923
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT MON JUN 6 2005

WVC025-061930-
/O.CON.KRNK.SV.W.0024.000000T0000Z-050606T1930Z/
GREENBRIER WV-
323 PM EDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM EDT FOR 
SOUTHERN GREENBRIER COUNTY...

AT 320 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED NEAR WHITE SULPHUR SPRINGS...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED IN LEWSIBURG WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3791 8047 3776 8058 3772 8030 3782 8022

$$

WP
000 
WWUS51 KRNK 061930
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT MON JUN 6 2005

WVC025-061939-
/O.EXP.KRNK.SV.W.0024.000000T0000Z-050606T1930Z/
GREENBRIER WV-
329 PM EDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR GREENBRIER COUNTY EXPIRES AT
330 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS NOW WEAKENED TO BELOW 
SEVERE LIMITS...THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR 
THE LATEST WEATHER INFORMATION. 

LAT...LON 3791 8047 3776 8058 3772 8030 3782 8022

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:50 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 6, 2:50 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON JUN 6 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

OVERALL PATTERN KEEPS AREA UNDER UPPER RIDGE WITH WARM 8H TEMPS.
AREAS RADARS SHOWING SCT TSRA MAINLY IN THE MOUNTAINS AT THIS TIME
BUT AS TAIL OF OH VLY SHRTWV COMES THRU AND THEN WEAK SFC FNT SCT
TSRA SHUD MOVE EAST ACRS THE CWA. SFC DEW POINTS REMAIN IN THE MID
60S TO AROUND 70S SO WITH THE LIGHT WINDS OVERNIGHT EXPECT FOG
FORMATION AGAIN.

ON TUESDAY...NOT AS MUCH UPPER SUPPORT SO COVERAGE OF TSRA WILL NOT
BE AS WIDESPREAD...MORE LIKELY ALONG FAVORED TOPOGRAPHIC AREAS
ACROSS THE MTN EMPIRE-NW NC MTNS. DURING THE EVENING...A FEW OF
THESE STORMS MAY WORK THERE WAY INTO THE FOOTHILLS AND PIEDMONT
SECTIONS ALONG THE VA/NC BORDER. MAINLY BECAUSE OF THE DEW
POINTS...WENT WITH WARMER MET GUID FOR LOWS TONIGHT. ALSO LEANED
TOWARD WARMER MAV GUID FOR MAX TEMPS ON TUESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...

CENTER OF UPPER LEVEL RIDGE WILL WOBBLE AROUND THE WESTERN ATLANTIC
BETWEEN THE BERMUDA TRIANGLE AND THE SE COAST. WEAK SHORT WAVES WILL
TRACK ALONG THE OUTER RINGS OF THIS RIDGE BRING SOME LIFT TO CREATE
DIURNAL CONVECTION. TEMPS NEAR OR SLIGHTLY ABOVE NORMAL WITH HAZE
HUMID DAYS AND MUGGY NIGHTS.

WEDNESDAY THROUGH THURSDAY NIGHT...

ONE OF THESE SHORT WAVES WILL TRACK INTO THE OHIO VALLEY ON
WEDNESDAY. DURING THIS TIME...A SFC HI WILL MOVE FROM SE CAN INTO
THE NE COASTAL WATERS. THESE TWO SYSTEMS WILL COMBINE TO BRING SE
FLOW TO THE AREA. WITH MOISTURE AND SFC REFLECTION IN THE
REGION...INCREASE CHC FOR -SHRA/TSRA IN THE AREA WITH BETTER FOCUS
ALONG EASTERN UPSLOPE COUNTIES WED NGT-THU NGT. WITH RIDGE
INCREASING HGHTS...CONVECTION WILL BE BETTER DURING THE DAYLIGHT
HOURS AND DEPENDANT ON THE AMOUNT OF CLOUD COVER. QPF DURING THIS
TIME WILL REMAIN LIGHT.

FRIDAY THROUGH MONDAY...

RIDGE BECOMING OCCLUDED AS IT REMAINS OFF THE US SE COAST. THIS WILL
BLOCK ANY FRONTAL SYSTEM FROM ENTERING THE REGION. TYPICAL DIURNAL
SUMMER CONVECTION POSSIBLE WITH 30/40 POP.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS/RCS
Hazardous weather outlook, Jun 6, 12:40 PM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT MON JUN 6 2005

NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059-
071100-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1240 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH
CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ019-020-024-WVZ042>045-071100-
ALLEGHANY-BATH-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
1240 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT MOVING OUT OF THE OHIO VALLEY WILL CROSS
THE AREA FROM MID AFTERNOON THROUGH LATE EVENING. THE PRIMARY
THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

AMS

In the hours before

Special weather statement, Jun 6, 1:32 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT MON JUN 6 2005

NCZ002-003-019-061830-
ALLEGHANY NC-SURRY-WILKES-
132 PM EDT MON JUN 6 2005

...STRONG THUNDERSTORMS DEVELOPING OVER THE NORTHWEST NORTH CAROLINA
FOOTHILLS...

A CLUSTER OF STRONG THUNDERSTORMS WILL DRIFT EAST AT 10 MPH THROUGH
THE ROARING GAP AREA OF NORTHWEST NORTH CAROLINA NEAR THE BORDER OF
ALLEGHANY...SURRY...AND WILKES COUNTY THROUGH 230 PM EDT. SOME OF
THE STRONGER STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE
HALF TO ONE INCH PER HOUR...SMALL HAIL...AND GUSTY WINDS TO 50
MPH.
Special weather statement, Jun 6, 1:41 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT MON JUN 6 2005

VAZ019-020-WVZ045-061830-
ALLEGHANY VA-BATH-GREENBRIER-
141 PM EDT MON JUN 6 2005

...STRONG THUNDERSTORMS DEVELOPING OVER ALLEGHANY...BATH...AND
GREENBRIER COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL DRIFT EAST AT 10 MPH THROUGH
ALLEGHANY...BATH...AND GREENBRIER COUNTY THROUGH THE MID
AFTERNOON HOURS. THROUGH 230 PM EDT...THE STRONGEST STORMS WILL
BE CONFINED TO AN AREA FROM NEAR LEWISBURG EAST THROUGH WARM
SPRINGS...AND SOUTH TO NEAR COVINGTON CITY.  SOME OF THE STRONGER
STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE HALF TO ONE
INCH PER HOUR...SMALL HAIL...AND GUSTY WINDS TO 50 MPH.

WERT
Special weather statement, Jun 6, 1:46 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT MON JUN 6 2005

VAZ019-020-WVZ045-061830-
ALLEGHANY VA-BATH-GREENBRIER-
146 PM EDT MON JUN 6 2005

...STRONG THUNDERSTORMS DEVELOPING OVER ALLEGHANY...BATH...AND
GREENBRIER COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL DRIFT EAST AT 10 MPH THROUGH
ALLEGHANY...BATH...AND GREENBRIER COUNTY THROUGH THE MID
AFTERNOON HOURS. THROUGH 230 PM EDT...THE STRONGEST STORMS WILL
BE CONFINED TO AN AREA FROM NEAR LEWISBURG EAST THROUGH WARM
SPRINGS...AND SOUTH TO NEAR COVINGTON CITY.  SOME OF THE STRONGER
STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE HALF TO ONE
INCH PER HOUR...SMALL HAIL...AND GUSTY WINDS TO 50 MPH.

NCZ002-003-019-061830-
ALLEGHANY NC-SURRY-WILKES-
146 PM EDT MON JUN 6 2005

...STRONG THUNDERSTORMS DEVELOPING OVER THE NORTHWEST NORTH CAROLINA
FOOTHILLS...

A CLUSTER OF STRONG THUNDERSTORMS WILL DRIFT EAST AT 10 MPH THROUGH
THE ROARING GAP AREA OF NORTHWEST NORTH CAROLINA NEAR THE BORDER OF
ALLEGHANY...SURRY...AND WILKES COUNTY THROUGH 230 PM EDT. SOME OF
THE STRONGER STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE
HALF TO ONE INCH PER HOUR...SMALL HAIL...AND GUSTY WINDS TO 50
MPH.

WERT
Special weather statement, Jun 6, 2:26 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT MON JUN 6 2005

VAZ020-WVZ045-061928-
BATH-GREENBRIER-
226 PM EDT MON JUN 6 2005

...SLOW MOVING THUNDERSTORMS PRODUCING TORRENTIAL RAINS...

THUNDERSTORMS WILL BRING HEAVY RAINS AS THEY MOVE SLOWLY EAST ACROSS
EASTERN GREENBRIER COUNTY...AS WELL AS EASTERN BATH COUNTY. LOOK FOR
ONE HOUR RAINFALL AMOUNTS AS HIGH AS ONE AND A HALF INCHES. SOME
LOCATIONS THAT WILL EXPERIENCE THE HEAVY RAIN INCLUDE...ALVON...
MAXWELTON...FRANKFORD IN GREENBRIER COUNTY. IN BATH COUNTY...INGALLS
FIELD...AND AREAS EAST OF WARM SPRINGS ARE GOING TO RECEIVE A
DOWNPOUR. IN ADDITION...GUSTY WINDS...DEADLY LIGHTNING CAN ALSO BE
EXPECTED WITH THESE STORMS THROUGH 330 PM.

05

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.